Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 122, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 14, 2009, 1:55 PM CST for Russell County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 14, 2009, 1:55 PM CST (19:55 UTC)
- Expired
- Dec 14, 2009, 4:00 PM CST
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Russell County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 14, 3:00 PM CST | FLASH FLOOD | 8 S Seale, AL | POSTAL WORKER REPORTS MODERATELY WASHED OUT DIRT ROADWAYS AROUND THE COMMUNITY OF PITTSVIEW DUE TO FLASH FLOODING. ESTIMATED REPORTS OF SIX INCHES OF RAINFALL MONDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 141955
FFWBMX
ALC113-142200-
/O.NEW.KBMX.FF.W.0122.091214T1955Z-091214T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CST MON DEC 14 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RUSSELL COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF HURTSBORO...
* UNTIL 400 PM CST
* AT 152 PM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM AN AREA OF THUNDERSTORMS 15 MILES SOUTH OF SEALE...OR
14 MILES NORTH OF EUFAULA...MOVING EAST AT 35 MPH. ONE TO TWO INCHES
OF RAINFALL HAS ALREADY OCCURRED IN THE WARNED AREA. ADDITIONAL
RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RUSSELL COUNTY SPORTS COMPLEX
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3221 8493 3221 8495 3218 8497 3217 8501
3214 8504 3207 8505 3208 8511 3207 8519
3215 8526 3217 8543 3239 8543 3237 8498
3234 8500 3232 8493 3226 8489
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 12:26 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 14, 12:26 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1226 PM CST MON DEC 14 2009 .UPDATE...UPDATED TO REMOVE DENSE FOG ADVISORY. 12/SIRMON .SHORT TERM...TODAY THROUGH TUESDAY NIGHT. ACTIVE WEATHER PERIOD EXPECTED ONCE AGAIN. FIRST OFF...WILL CONTINUE THE DENSE FOG ADVY FOR EARLY THIS MORNING FOR ALL SECTIONS. WARM FRONT ALONG THE COAST WILL LIFT NORTHWARD TODAY AND MOVE JUST TO THE NORTH OF THE COUNTY WARNING AREA BY THIS EVENING. EXPECT SOUTHERLY FLOW TO INCREASE THROUGHOUT THE DAY AND MOISTURE TO INCREASE. WILL GO WITH CATEGORICAL POPS ACROSS THE EXTREME SOUTH AND THEN TAPER POPS LOWER TOWARDS THE NORTH WITH MOST PRECIP DURING THE AFTERNOON HOURS. WITH AIR MASS BECOMING MORE UNSTABLE WILL MENTION THUNDERSTORMS AT MOST LOCATIONS. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE SOUTH. WARM READINGS EXPECTED WITH TEMPERATURES REACHING 65 TO 70 DEGREES IN THE NORTH AND 70 TO 75 DEGREES IN THE SOUTH. FOR TONIGHT...COLD FRONT WILL MOVE INTO THE NORTHWEST SECTIONS AND SLOWLY SHIFTS SOUTHEAST. MODELS DIFFER ON TIMING AS WELL AS RAINFALL AMOUNTS. LIKE THE IDEA OF THE FRONT MOVING INTO THE NORTHWEST SECTIONS AROUND MIDNIGHT...THEN SHIFTING SOUTHEAST. WILL FORECAST LIKELY POPS ACROSS THE NORTH WITH CATEGORICAL POPS IN THE SOUTH IN THE VICINITY OF BETTER IN-FLOW...UPWARD VERTICAL MOTION AND MOISTURE CONVERGENCE. A FEW STRONG STORMS POSSIBLE AREA-WIDE AND RAINFALL MAY BE LOCALLY HEAVY IN THE SOUTH. DEPENDING ON NEW MODEL RUNS LATER TODAY...A FLASH FLOOD WATCH MAY BE NEEDED IN THE EXTREME SOUTH DUE TO SATURATED CONDITIONS AND IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THIS AREA. WILL CONTINUE TO MONITOR. OVERNIGHT LOWS IN THE 50S. ON TUESDAY...THE FRONT SHIFTS SOUTHEAST ACROSS MUCH OF THE AREA WITH DRIER AIR MOVING INTO THE NORTH LATER IN THE DAY. EXPECT NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SOUTH WITH MAINLY CHANCE POPS NORTH. ONCE AGAIN LOCALLY HEAVY RAINFALL POSSIBLE ACROSS THE SOUTH AND A FEW STRONG STORMS WILL BE POSSIBLE. HIGHS 50S NORTH AND 60S SOUTH. MUCH DRIER AIR EXPECTED TUESDAY NIGHT AS NORTHERLY FLOW PREVAILS. LOWS MAINLY IN THE 30S. .LONG TERM...WEDNESDAY THROUGH SUNDAY. RATHER QUIET PERIOD EXPECTED AS HIGH PRESSURE REMAINS IN PLACE THROUGH THE WORK WEEK AND A DRY COLD FRONT BRINGS A RE-ENFORCING SHOT OF COOLER AIR ACROSS THE AREA DURING THE WEEKEND. OVER-ALL TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS(50S/30S) THROUGH THE WEEK...THEN SLIGHTLY COLDER DURING THE WEEKEND. 50 && .AVIATION...18Z TAF DISCUSSION. POOR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL SITES FOR THE ENTIRE 24 HOUR FORECAST PERIOD. VISIBILITIES COULD IMPROVE SOME ACROSS THE NORTHERN TAF SITES THIS AFTERNOON...BUT BY EVENING THEY ARE EXPECTED TO BACK DOWN. A SHORT PERIOD OF CLEARING COULD OCCUR ACROSS TCL THROUGH 21Z WHICH IS NOT REFLECTED ON THE TAF FORECAST. A SMALL AREA OF CLEAR SKIES ACROSS NORTHERN MISSISSIPPI COULD MAKE ITS WAY TOWARDS TCL. HOWEVER...IF THIS OCCURS IT WILL BE VERY SHORT LIVED AND I AM NOT COMPLETELY CONFIDENT THAT IT WOULD EVEN LAST MORE THAN 30 MINUTES. RAIN HAS NOW BEGAN MOVING NORTH AFFECTING THE SOUTHERN TAF SITES. ON AND OFF SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THROUGH THE NEXT 24 HOURS. RAIN COULD BE VERY HEAVY AT TIMES AND COULD BRIEFLY REDUCE VISIBILITIES BACK DOWN TO AT LEAST IFR. EXPECTING FOR THE HEAVIER RAIN SHOWERS TO ONLY AFFECT THE SOUTHERN TAF SITES. WILL ADJUST THE FORECAST IF NEEDED IF IT APPEARS OTHERWISE SINCE COMPUTER MODELS ARE CONFIDENT THAT THE HEAVY RAIN WILL REMAIN SOUTHWARD. A COLD FRONT WILL THEN BEGIN TO MOVE IN FROM THE NORTH AFTER 00Z TONIGHT. EXPECT A WIND SHIFT TO THE NORTH AFTER THE FRONT MOVES THROUGH...BUT NOT EXPECTING CEILINGS TO LIFT A WHOLE LOT UNFORTUNATELY. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN ALABAMA FROM 2 PM THIS AFTERNOON THROUGH TOMORROW AFTERNOON... &&
Hazardous weather outlook, Dec 14, 12:00 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CST MON DEC 14 2009 ALZ011>015-017>050-151800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1200 PM CST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS...ARE POSSIBLE AFTER 2 PM TODAY. THE BEST CHANCE FOR STRONG STORMS WILL BE SOUTH OF A LINE FROM LIVINGSTON...TO WETUMPKA...TO AUBURN. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN AND SOUTH CENTRAL ALABAMA. RAINFALL RATES IN EXCESS OF 1.5 INCHES PER HOUR COULD RESULT IN FLASH FLOODING THIS AFTERNOON AND TONIGHT. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF A LINE FROM ROANOKE TO BILLINGSY TO THOMASTON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCE FOR STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS...WILL CONTINUE ACROSS THE SOUTH HALF OF CENTRAL ALABAMA THROUGH AROUND NOON ON TUESDAY. FLASH FLOODING POTENTIAL WILL CONTINUE ON TUESDAY DUE TO THE THREAT OF HEAVY RAIN...MAINLY ACROSS THE SOUTHEAST PORTIONS OF CENTRAL ALABAMA. HEAVY RAINFALL MAY RESULT IN SOME RIVER FLOODING ACROSS SOUTHEASTERN ALABAMA THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 10:00 AM CST | Flash Flood Watch | BMX | Autauga, Barbour, Bullock, Chambers, Dallas, Elmore and 7 more | 29 hr |
| Dec 14, 12:34 PM CST | Flash Flood Warning | BMX | Barbour, Bullock | 3 hr |
| Dec 14, 1:19 PM CST | River Flood Warning | BMX | Montgomery | 17 hr |
| Dec 14, 2:49 PM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Dec 14, 3:26 PM CST | Flash Flood Warning | BMX | Barbour, Bullock, Lee, Macon, Montgomery, Pike and 1 more | 4 hr |
| Dec 14, 3:45 PM CST | Areal Flood Advisory | BMX | Chambers, Randolph | 2 hr |
| Dec 14, 4:16 PM CST | Tornado Warning | BMX | Barbour | 44 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.